Allergy Mums / Support for families with allergies

publication date: Nov 27, 2014

Side Effects of Steroid Creams – Oh I wish I’d known

 

For years I’ve had rashes and allergic reactions. Urticaria as well as eczema. And for all those years I’ve been given a combination of creams and steroid ointments. I’d heard about thinning skin but of course when you’re covered in a rash and so uncomfortable you can hardly sleep you do tend to use the creams you’re given.  The crux of the matter is that the cause of the reactions has really never been discovered. They come and go, with my GP having the attitude that some people have problem skin and there’s not much that can be done about it. So it continued in a cycle of discomfort. I had eczema as a child, but these body wide rashes are new. Very much an adult event.

And now the chickens have come home to roost. The skin on my arms is thin and now bruises so easily that I can’t even wear a bracelet without ending up with dark red patches of bruising. I popped a braclet on last night and this is what my arm looks like today. Not pretty.

Thinned skin

I’m currently back on Prednisone to calm down a body wide rash; and because of the risk of a skin infection have also been given antibiotics as a precaution.

I can’t help but feel angry. I’ve asked repeatedly for a referral to a dermatologist but have been refused for years as the GP felt there was nothing they could do.  I’ve spent a fortune on over the counter creams but nothing seems to stop the itchy bumps from returning.  Now…as my husband has a new job with a health care plan, I raised it again as we can go private, and have been given a referral letter.  So I’ll find a dermatologists with allergy specialism and see what I can find out. My current working theory is that it’s a spice of some sort that sets me off but I really haven’t a clue. In a bid to find out myself I’ve cut out all sorts of foods; but the rash keeps coming back so I’m obviously missing something.

Every day I moisture constantly, drink a tonne of water, and have just spent a small fortune on a water softener in the hope that it will ease the constant itch.  I’ll let you know if that works at all.

In the meantime here’s my warning – don’t use steroid creams forever. With the thin skin comes more issues as you get older. I would use the creams on my daughter when she’s young as it’s so hard to stop a child from scratching. But for adults there is a long term affect that really is worth considering.  I’m trying Eurax lotion for the itching, in the hope that I’ll get a decent nights’ sleep and staying away from the steroid creams. Also I’m giving Coconut Oil a try. It may not work…but at least I’ll smell nice…

 

 

 



Brought to you by Allergy Mums

Our favourites!

Click to go to the recipe

 

Gluten Free Vegan Chocolate Banana Cupcake
Vegan Lemon Curd Cupcakes
Vegan Chocolate Cupcakes
Toffee Cupcakes
 Lime Curd and Coconut Cupcake
 
Search the Site
News

Fancy keeping up with our personal allergy experiences?

Then click direct to our blog section.

 

Allergy UK is a great charity providing information and help for people with allergies.

Their hotline is staffed by wonderful people offering their help free of charge.

Their number is: 01322 619 898

Allergy Blog Awards Finalist

You can listen to us on

Eat Allergy Safe talking about

how to cope with allergies.

Eat Allergy Safe

 

And here we are talking about Eczema - click the pic for

the link!

 

More Great News for us!

 Read all about it